Thunderstorm Wind, Potter
- When
- June 13, 12:05 PM CST
- Where
- Potter County, 1.38 mi S of Gorman
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.900, -100.080
A couple rounds of thunderstorms developed in central and north central South Dakota, one around noon and another around midnight, and produced severe wind and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple rounds of thunderstorms developed in central and north central South Dakota, one around noon and another around midnight, and produced severe wind and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 11:01 AM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 1201 PM CDT Sun Jun 13 2021 .UPDATE... Issued at 1010 AM CDT Sun Jun 13 2021 Surface/low level trough across central South Dakota this morning, but more than likely its a weak push of warm advection responsible for morning convection near the Pierre area. A southwest component at 700mb and northwest at 500mb leading to a more or less eastward migration with individual cells moving southeast. Elevated CAPE maybe around 1000j/kg but thus far convection has been shallow and sub-severe. Updated POPs/Wx and Sky to account for adding storms to the forecast. && .SHORT TERM...(Today through Monday Afternoon) Issued at 451 AM CDT Sun Jun 13 2021 A weak trough will set up from southwest to northeast across the state today. There could be a few showers or thunderstorms across the southern tier of the forecast area associated with the trough through tonight. Any precip will have a difficult time overcoming the mid level dry air until later tonight. High pressure will also build back in at the sfc this evening. Needless to say, llm will be limited as will upper level support. Otherwise, expect above normal temperatures to persist under the upper ridge through the short term with highs in the upper 80s to 90s. .LONG TERM...(Monday Evening through Saturday) Issued at 451 AM CDT Sun Jun 13 2021 The main initial focus in the long range will be on the building heat early in the period followed by the potential for a bit a cooler trend toward the end of the week. Heights will be increasing Monday night into Tuesday and Wednesday as an upper level ridge builds across the Northern Plains. The eastern fringes of our CWA may still benefit from a slightly cooler trend on Tuesday as a cooler airmass associated with Canadian high pressure will be hanging on across the western Great Lakes westward through MN. Nevertheless, temps in the 90s for most the area Tuesday into Wednesday remain likely. Wednesday still looks to be hottest day of the period with readings pushing 100F as an afternoon thermal ridge sets up over our area. Some deterministic guidance is pushing a cold front down into our area as early as Wednesday afternoon, so this could have a play on temps and something to keep tracking the next couple days. There remains sporadic pcpn chances in the extended, especially toward the latter half of the term, but nothing to really get too excited about at this time in terms of it bringing anything meaningful to the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1154 AM CDT Sun Jun 13 2021 Terminals KABR,KATY,KPIR,KMBG Terminals will remain VFR for VISBY/CIGS through the next 24-36 hours. Winds are northerly at KABR/KMBG and just turned at KPIR. Winds at KATY are southwest but will slowly shift around to northerly over the next few hours. All terminals will gradually see winds become more northeast to easterly into Monday. Elevated storms continue around the KPIR terminal, but there will be a period later this afternoon with less coverage, only to re-develop overnight. Confidence in coverage and location is not high enough to include in the KPIR terminal after this initial round of convection ends. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Connelly SHORT TERM...Wise LONG TERM...Vipond AVIATION...Connelly
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 850 AM CDT Sun Jun 13 2021 MNZ039-046-SDZ003>011-015>023-141400- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel- 850 AM CDT Sun Jun 13 2021 /750 AM MDT Sun Jun 13 2021/ This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ033>037-045-048-051-141400- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 850 AM CDT Sun Jun 13 2021 /750 AM MDT Sun Jun 13 2021/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms will occur across portions of central South Dakota through the morning, and possibly into the afternoon hours. A few storms may produce small hail and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
Special Weather Statement
National Weather Service Aberdeen SD
845 AM CDT Sun Jun 13 2021
SDZ034-035-131430-
Hughes SD-Sully SD-
845 AM CDT Sun Jun 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SULLY AND NORTH CENTRAL
HUGHES COUNTIES UNTIL 930 AM CDT...
At 845 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Sully Lake, or 13 miles west of Onida, moving
southeast at 25 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Onida, Blunt and Sully Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4458 10047 4466 10054 4475 10036 4476 10015
4465 9984 4437 10009
TIME...MOT...LOC 1345Z 295DEG 20KT 4463 10031
TMTThe Aberdeen radar (KABR), 145 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree limbs of 6 to 8 inches in diameter were downed by estimated sixty mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966100, 966098, 966099.